Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 53, NWS Las Vegas, NV

July 17, 2015San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 17, 2015, 6:17 PM PDT for San Bernardino County, California. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2015, 6:17 PM PDT (01:17 UTC)
Expired
Jul 18, 2015, 12:15 AM PDT
In force
6 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:37 PM PDTFLASH FLOOD21 Nw Needles, CACHP REPORTS A SWIFTWATER RESCUE ON US 95 FIVE MILES SOUTH OF NV BORDER. OCCUPANT RESCUED WITHOUT INJURY. US 95 CLOSED N OF I-40 DUE TO FLOODING.
Jul 17, 7:40 PM PDTFLASH FLOOD18 Nw Needles, CACALTRANS REPORTS US-95 CLOSED FROM THE NEVADA STATE LINE TO I-40 IN BOTH DIRECTIONS DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3745 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WGUS55 KVEF 180117
FFWVEF
CAC071-180415-
/O.NEW.KVEF.FF.W.0053.150718T0117Z-150718T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
617 PM PDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 915 PM PDT
    
* AT 615 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR THE NEVADA STATE LINE 
  SOUTH TO NEAR INTERSTATE 40. THE STORMS WERE MOVING SLOWLY TO THE 
  NORTHEAST. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HIGHWAY 95. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3486 11491 3522 11498 3523 11491 3502 11465
      3498 11463 3491 11463

$$

JH
4 follow-up statements
736 
WGUS75 KVEF 180239
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
739 PM PDT FRI JUL 17 2015

CAC071-180415-
/O.CON.KVEF.FF.W.0053.000000T0000Z-150718T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
739 PM PDT FRI JUL 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR
EAST CENTRAL SAN BERNARDINO COUNTY...

AT 737 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. RUNOFF FROM HEAVY RAIN EARLIER 
WILL COMBINE WITH ANY ADDITIONAL RAINFALL TO CONTINUE THE LIKELYHOOD 
OF FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIGHWAY 95. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3486 11491 3522 11498 3523 11491 3502 11465
      3498 11463 3491 11463

$$

JH
350 
WGUS55 KVEF 180404
FFWVEF
CAC071-180715-
/O.EXT.KVEF.FF.W.0053.000000T0000Z-150718T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
904 PM PDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 1215 AM PDT
    
* AT 900 PM PDT...LOCAL LAW ENFORCEMENT REPORTED THAT HIGHWAY 95 WAS 
  FLOODED BETWEEN THE NEVADA STATE LINE AND INTERSTATE 40. ALSO 
  DOPPLER RADAR SHOWED ADDITIONAL THUNDERSTORMS PRODUCING HEAVY RAIN 
  MOVING INTO THE WARNED AREA. FLASH FLOODING IS EXPECTED TO 
  CONTINUE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HIGHWAY 95. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3486 11491 3522 11498 3523 11491 3502 11465
      3498 11463 3491 11463

$$

JH
226 
WGUS75 KVEF 180559
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1059 PM PDT FRI JUL 17 2015

CAC071-180715-
/O.CON.KVEF.FF.W.0053.000000T0000Z-150718T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1059 PM PDT FRI JUL 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM PDT FOR
EAST CENTRAL SAN BERNARDINO COUNTY...

AT 1058 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS STILL IN THE 
WARNED AREA. THIS COMBINED WITH RUNOFF FROM EARLIER HEAVY RAIN WILL 
CONTINUE THE THREAT FOR FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIGHWAY 95 FROM THE NEVADA STATE LINE TO INTERSTATE 40. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3486 11491 3522 11498 3523 11491 3502 11465
      3498 11463 3491 11463

$$

JH
378 
WGUS75 KVEF 180719
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1219 AM PDT SAT JUL 18 2015

CAC071-180728-
/O.EXP.KVEF.FF.W.0053.000000T0000Z-150718T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1219 AM PDT SAT JUL 18 2015

...THE FLASH FLOOD WARNING FOR EAST CENTRAL SAN BERNARDINO COUNTY HAS
EXPIRED...

THIS WARNING HAS BEEN REPLACED BY A NEW WARNING FOR A SMALLER BUT 
SIMILAR AREA. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3486 11491 3522 11498 3523 11491 3502 11465
      3498 11463 3491 11463

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:23 PM PDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 17, 3:23 PM PDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT FRI JUL 17 2015

.SYNOPSIS...A SURGE OF MOISTURE MOVING UP FROM THE GULF OF
CALIFORNIA WILL EXPAND NORTHWARD TONIGHT THROUGH SATURDAY.
ADDITIONAL MOISTURE ASSOCIATED WITH TROPICAL STORM DOLORES WILL MOVE
ACROSS THE ENTIRE REGION BY SUNDAY. AS A RESULT...SHOWERS AND
THUNDERSTORMS WILL RETURN TO THE REGION OVER THE WEEKEND. STORMS
THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AND FLASH
FLOODING. DRIER CONDITIONS WILL BEGIN TO SPREAD IN FROM THE
SOUTHWEST EARLY NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.

A GENUINE GULF SURGE WAS UNDERWAY TODAY AS EVIDENCED BY SURFACE
OBSERVATIONS...SATELLITE IMAGERY AND PRECIPITABLE WATER SOUNDERS.
THE YUMA RADAR VAD WIND PROFILE HAS SHOWN A SUSTAINED SOUTHERLY WIND
FROM THE SURFACE TO 7-8KFT SINCE EARLY THIS MORNING. PWAT ANALYSES
INDICATE THE 1.5 INCH LINE HAD MOVED UP NEAR BLYTHE AND THE 1 INCH
LINE WAS PUSHING UP ACROSS LAUGHLIN-BULLHEAD. SUFFICIENT MOISTURE
AND INSTABILITY WAS EVIDENT FROM THE LAS VEGAS VALLEY SOUTHWARD THIS
AFTERNOON WITH MODERATE TO TOWERING CUMULUS QUICKLY DEVELOPING.
ISOLATED SHOWERS AND THUNDERSTORMS WERE ADDED TO THE FORECAST
ACCORDINGLY THIS AFTERNOON AND EVENING. OTHERWISE...THE GOING
FORECAST WAS GENERALLY SUPPORTED BY THE MODEL GUIDANCE. THE MAJORITY
OF MODEL SOLUTIONS STILL FAVOR MOHAVE COUNTY FOR THE MOST EXTENSIVE
CONVECTION TONIGHT THROUGH SATURDAY. A FAIRLY SHARP MOISTURE
GRADIENT IS FORECAST TO SET LATE TONIGHT AND SATURDAY ALONG THE
NEVADA/ARIZONA BORDER DUE TO LOW LEVEL SOUTHWEST WINDS COMING ACROSS
SAN BERNARDINO COUNTY COLLIDING WITH THE MOIST SOUTHERLY FLOW
STREAMING UP THE COLORADO RIVER VALLEY. NOT REAL CONFIDENT IN THIS
SCENARIO GIVEN THE WIDE AREA OF MOISTURE SPREADING OUR WAY. ALSO...
EXPERIENCE HAS SHOWN THAT OUTFLOW BOUNDARIES FROM STORMS IN
NORTHWEST ARIZONA CAN EASILY PUSH MOISTURE UP INTO CLARK COUNTY AND
WE WILL NEED TO WATCH FOR THAT.

POP VALUES WERE NOT RAISED MUCH FOR SOUTHERN NEVADA SATURDAY. GIVEN
THE GULF SURGE SCENARIO...WE WILL HAVE PLENTY OF MOISTURE IN PLACE
TO PROVIDE FUEL FOR HEAVY RAIN PRODUCING THUNDERSTORMS.
HOWEVER...STORMS WILL NOT NECESSARILY BE WIDESPREAD ACROSS CLARK
COUNTY ON SATURDAY. CONVECTIVE DEVELOPMENT SHOULD BE ENHANCED BY AN
UNUSUALLY STRONG JULY JET SETTING UP OVER SOUTHERN NEVADA AND UTAH
TONIGHT AND TOMORROW. THIS MAY PROVIDE SUSTAINABILITY OR TRAINING OF
STORMS BUT MAYBE NOT EXTENSIVE COVERAGE. IN ANY CASE...MANY STORMS
THAT DO DEVELOP WILL BE HEAVY RAIN PRODUCERS AND THE FLASH FLOOD
WATCH WILL REMAIN IN EFFECT FOR MOHAVE COUNTY...CLARK COUNTY AND
EASTERN SAN BERNARDINO COUNTY.

IT IS POSSIBLE THE WATCH MAY NEED TO BE EXTENDED AND EXPANDED
SATURDAY NIGHT AND SUNDAY AS ADDITIONAL MOISTURE FROM TROPICAL STORM
DOLORES SPREADS OVER THE REGION...BUT WE WILL EVALUATE THAT OVER THE
NEXT 24 HOURS OR SO. STORM COVERAGE SHOULD BE A LITTLE MORE
EXTENSIVE BY SUNDAY BUT WE WILL LOSE SOME DYNAMIC FORCING ASSOCIATED
WITH THE WEAKENING JET. TEMPERATURES SHOULD ALSO TREND DOWNWARD
SUNDAY WITH MORE CLOUD COVERAGE.

.LONG TERM...MONDAY THROUGH FRIDAY.

STILL A BIT OF DIFFERENCE BETWEEN MODELS WITH REGARDS TO THE
REMNANTS OF DOLORES. BY MONDAY MORNING THE GFS HAS THE LOW
CIRCULATION JUST OFF THE NORTHERN BAJA COAST WHILE THE ECMWF HAS THE
LOW JUST PUSHING INTO CALIFORNIA NEAR LOS ANGELES. BOTH MODELS SHOW
PLENTY OF MOISTURE STILL AVAILABLE AT LEAST FOR THE FIRST HAVE OF
MONDAY...BUT IF THE ECMWF VERIFIES THEN THE MOISTURE COULD BE OUT
EARLIER THAN EXPECTED AS A DRIER SOUTHWEST FLOW MOVES INTO THE
REGION. SO BASED ON BOTH MODELS THE CONFIDENCE IS LOW FOR
PRECIPITATION CHANCES ON MONDAY AND EVEN BEYOND AS THE GFS KEEPS
PRECIP OVER MUCH OF THE CWA THROUGH MONDAY EVENING. IF WE ARE ABLE
TO KEEP THE MOISTURE IN PLACE THEN WE SHOULD GENERATE SOME AFTERNOON
THUNDERSTORMS BASED ON AFTERNOON HEATING. DID KEEP AT LEAST A CHANCE
OF SHOWERS/THUNDERSTORMS IN THE GRIDS. HOWEVER...IF THE MODELS START
TO LEAN TOWARD THE ECMWF THEN WE WOULD HAVE TO LOWER THOSE.
DEPENDING ON THE TIMING OF THE REMNANTS OF DOLORES WE MAY BE
COMPLETELY DRY TUESDAY AND WEDNESDAY...BUT FOR NOW HAVE KEPT IN AT
LEAST A SLIGHT CHANCE OF STORMS. BEYOND WEDNESDAY THINGS BECOME EVEN
MORE MURKIER AS THE MODELS INDICATE THAT STRONG HIGH PRESSURE OVER
THE SOUTHERN STATES WILL EXPAND WESTWARD AND DEFLECT ANY MOISTURE
FROM WHAT COULD BECOME TROPICAL SYSTEM FELICIA THAT IS STARTING TO
DEVELOP WELL OFF THE CENTRAL AMERICAN COAST. IF THE HIGH DOES EXPAND
AND STRENGTHEN THEN TEMPERATURES WOULD LIKELY RISE TO ABOVE NORMAL
READINGS BY THE END OF THE WEEK WITH DRY CONDITIONS. &&

.AVIATION...FOR MCCARRAN...SCT CLOUDS AROUND 10K FEET THIS AFTERNOON
WITH WITH ISOLATED SHRA/TSRA DEVELOPING SOUTH OF THE VALLEY AND
GENERALLY MOVING NORTHEAST. ANY DEVELOPMENT IS EXPECTED TO DISSIPATE
BY 03Z THIS EVENING WITH GENERALLY CLEAR SKIES OVERNIGHT. SOUTHWEST
WINDS GUSTING TO 25KTS THROUGH 03Z THEN DIMINISHING TO AROUND 10KTS
OVERNIGHT. THERE WILL BE SCATTERED TSRA ACROSS THE REGION SATURDAY
WITH THE BEST CHANCE EAST OF THE VALLEY. HOWEVER...GUSTY WINDS UP TO
35KTS WILL BE POSSIBLE NEAR ANY STORM.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT CLOUDS AROUND 10K FEET ALONG WITH ISOLATED STORMS
MAINLY SOUTH AND EAST OF INTERSTATE 15 THROUGH 03Z...THEN SKC-FEW100
OVERNIGHT. SOUTHWEST WIND GUSTS UP TO 30KTS WILL ALSO DIMINISH
OVERNIGHT WITH SPEEDS AROUND 10-15KTS. SCT TSRA OVER MAINLY SOUTHERN
CLARK AND MOHAVE COUNTIES SATURDAY WITH ISOLD TSRA ACROSS AREAS TO
THE NORTH. SOUTH WINDS GUSTING UP TO 20KTS IN THE AFTERNOON...WITH
GUSTS UP TO 35KTS NEAR STORMS POSSIBLE. &&

SHORT TERM...ADAIR
LONG TERM/AVIATION...GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:21 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 17, 5:54 PM PDTSevere Thunderstorm WarningVEFSan Bernardino36 min
Jul 17, 7:17 PM PDTDust Storm WarningVEFSan Bernardino3 hr
Jul 17, 7:23 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 17, 10:27 PM PDTSevere Thunderstorm WarningVEFSan Bernardino48 min
Jul 18, 12:17 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 18, 10:49 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 18, 11:00 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 18, 1:23 PM PDTFlash Flood WarningVEFSan Bernardino6 hr
Jul 18, 1:27 PM PDTSevere Thunderstorm WarningVEFSan Bernardino58 min
Jul 18, 1:44 PM PDTSevere Thunderstorm WarningVEFSan Bernardino61 min
Jul 18, 1:46 PM PDTDust Storm WarningVEFInyo109 min
Jul 18, 2:20 PM PDTFlash Flood WarningVEFSan Bernardino6 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.